Alert archive / California / Severe Thunderstorm Warnings in 2004
Severe Thunderstorm Warning 14, NWS San Diego, CA
NWS San Diego, CA issued this severe thunderstorm warning at Dec 29, 2004, 12:22 AM PST for Orange County, California. It was in force for 53 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Dec 29, 2004, 12:22 AM PST (08:22 UTC)
- Expired
- Dec 29, 2004, 1:15 AM PST
- In force
- 53 min
- Issued by
- NWS San Diego, CA
- Area
- Counties, with a storm outline in the text
County Orange County, CA
The radar
The Santa Ana Mts radar (KSOX), 52 km from the middle of the area, began a volume at 08:25 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
San Diego, CA (KNKX), launched 00:00Z, 8.4 hours before the alert went out and 115 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 31 J/kg
- Mixed-layer CIN
- -47 J/kg
- Mixed-layer LCL
- 678 m above ground
- 0-6 km bulk shear
- 89 kt
- 0-1 km storm-relative helicity
- 105 m²/s²
- 0-3 km storm-relative helicity
- 208 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS56 KSGX 290822 CCA
SVRSGX
CAC059-290915-
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SAN DIEGO CA
1214 AM PST WED DEC 29 2004
THE NATIONAL WEATHER SERVICE IN SAN DIEGO HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
ORANGE COUNTY IN SOUTHWEST CALIFORNIA
THIS INCLUDES THE CITIES OF...YORBA LINDA...WESTMINSTER...TUSTIN
FOOTHILLS...TUSTIN...STANTON...SEAL BEACH...SANTA ANA...SAN JUAN
CAPISTRANO...PLACENTIA...ORANGE...NEWPORT BEACH...MISSION VIEJO...
LAGUNA NIGUEL...LAGUNA HILLS...LAGUNA BEACH...LA HABRA...IRVINE...
HUNTINGTON BEACH...GARDEN GROVE...FULLERTON...FOUNTAIN VALLEY...EL
TORO...DANA POINT...CYPRESS...COSTA MESA...BUENA PARK...BREA...
ANAHEIM
* UNTIL 115 AM PST
* AT 1204 AM PST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING DESTRUCTIVE WINDS
IN EXCESS OF 70 MPH. THESE STORMS WERE LOCATED ALONG A LINE
EXTENDING FROM 12 MILES WEST OF LONG BEACH TO 26 MILES SOUTHWEST
OF NEWPORT BEACH TO 52 MILES SOUTHWEST OF OCEANSIDE...AND MOVING
NORTHEAST AT 30 MPH.
* SEVERE THUNDERSTORMS WILL BE NEAR...
SEAL BEACH...LOS ALAMITOS AND HUNTINGTON BEACH BY 1235 AM PST
WESTMINSTER...LA PALMA AND CYPRESS BY 1240 AM PST
STANTON...NEWPORT BEACH AND GARDEN GROVE BY 1245 AM PST
IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS.
REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE
STRUCK BY LIGHTNING.
LAT...LON 3382 11850 3327 11823 3263 11817 3339 11765
3365 11754 3413 11795
$$
BALFOURWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS San Diego, CA wrote its last area forecast discussion before this severe thunderstorm warning went out at Dec 28, 9:00 PM PST, 3 hours 22 minutes earlier.
Area forecast discussion, Dec 28, 9:00 PM PST, 3 hours 22 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE SAN DIEGO CA 900 PM PST TUE DEC 28 2004 .SYNOPSIS...A STRONG PACIFIC STORM WILL BRING PERIODS OF RAIN...HEAVY AT TIMES...THROUGH WEDNESDAY. SNOW WILL OCCUR AT THE HIGHER ELEVATIONS. SOME THUNDERSTORMS WILL ALSO OCCUR. A FLASH FLOOD WATCH IS IN EFFECT THROUGH WEDNESDAY...WITH A WINTER STORM WARNING ABOVE 6500 FEET. STRONG GUSTY WINDS WILL ACCOMPANY THIS STORM...ESPECIALLY IN THE MOUNTAINS...THROUGH WEDNESDAY MORNING. A HIGH WIND WARNING AND WIND ADVISORY ARE IN EFFECT. COOL AND UNSETTLED WEATHER WILL CONTINUE WITH A CHANCE OF SHOWERS THROUGH THE END OF THE WEEK. && .DISCUSSION...FOR EXTREME SOUTHWESTERN CALIFORNIA INCLUDING ORANGE... SAN DIEGO...WESTERN RIVERSIDE AND SOUTHWESTERN SAN BERNARDINO COUNTIES. FUN FEATURES IN BETWEEN WAVES OF THIS BIG STORM...LIKE SOME TSTORMS. HEAVY SHOWERS AND TSTORMS WENT THROUGH NORTHWEST ORANGE CO AND ONE WAS POSSIBLY SEVERE. RAIN THERE HAS DIMINISHED FOR NOW WHILE SHOWERS INCREASE IN SAN DIEGO CO...SO HAVE ISSUED A FLOOD ADVISORY THERE. STILL POISED OFF THE COAST IS THE SECOND MAJOR WAVE OF THE STORM AND IT LOOKS PRETTY SERIOUS. GET READY FOR A SIMILAR STYLE EVENT COMPARED TO LAST NIGHT. RAIN AND WIND LASHING SOCAL FOR MOST OF THE NIGHT. NOW FLOODING BECOMES MORE PROBABLE BECAUSE OF THE SOAKING RAINS OF LAST NIGHT. SNOW LEVEL WILL COME DOWN TO 5000 FEET BY SUNRISE WED. THE STRONGEST WINDS WILL COINCIDE WITH THE NEXT RAIN BAND...GENERALLY FROM MIDNIGHT THROUGH 8 AM OR SO. MOST OF WED WILL BE SHOWERY WITH SOME TSTORMS. SHOWERS WILL DWINDLE TO ALMOST NOTHING WED NIGHT AND THU...BUT SMALL CHANCES WILL REMAIN. ANOTHER SHORTWAVE MOVES DOWN THE COAST THU NIGHT WHICH SHOULD BRING ANOTHER ROUND OF RAIN EARLY FRI BUT NOT NEARLY AS HEAVY AS THE CURRENT STORM. AGAIN...SMALL CHANCES OF SHOWERS WILL CONTINUE OVER THE WEEKEND AS MOIST CYCLONIC FLOW CONTINUES. ANOTHER DEEP TROUGH IS FORECAST BY MODELS TO COME DOWN THE COAST LATER SUN...BRINGING ANOTHER STRONG STORM TO THE REGION MON AND TUE. && .SGX WATCHES/WARNINGS/ADVISORIES... FLASH FLOOD WATCH FOR ALL AREAS UNTIL 400 PM WEDNESDAY...SEE LAXFFASGX. FLOOD ADVISORY FOR SAN DIEGO COUNTY UNTIL 1100 PM TONIGHT...SEE LAXFLSSGX. RIVER FLOOD STATEMENT FOR SAN DIEGO AND SAN LUIS REY RIVERS...SEE LAXRVSSGX. WINTER STORM WARNING FOR THE SAN BERNARDINO AND RIVERSIDE COUNTY MOUNTAINS ABOVE 6500 FEET UNTIL 400 PM WEDNESDAY...SEE LAXWSWSGX. HIGH WIND WARNING FOR THE SAN BERNARDINO...RIVERSIDE AND SAN DIEGO COUNTY MOUNTAINS UNTIL NOON WEDNESDAY...SEE LAXNPWSGX. WIND ADVISORY ALL OTHER AREAS UNTIL NOON WEDNESDAY...SEE LAXNPWSGX. GALE WARNING INNER AND OUTER WATERS TODAY...SEE LAXCWFSGX. MARINE WEATHER STATEMENT...SEE LAXMWSSGX. HAZARDOUS WEATHER OUTLOOK...SEE LAXHWOSGX. && MM
Hazardous weather outlook, Dec 28, 3:00 AM PST, 21 hours 22 minutes before
HAZARDOUS WEATHER OUTLOOK FOR EXTREME SOUTHWESTERN CALIFORNIA NATIONAL WEATHER SERVICE SAN DIEGO CA 300 AM PST TUE DEC 28 2004 CAZ042-043-048-050-055>058-060>062-291400- ORANGE COUNTY COASTAL AREAS- SAN DIEGO COUNTY COASTAL AREAS- SAN BERNARDINO AND RIVERSIDE COUNTY VALLEYS-THE INLAND EMPIRE- SAN DIEGO COUNTY VALLEYS- SAN BERNARDINO COUNTY MOUNTAINS- RIVERSIDE COUNTY MOUNTAINS- SANTA ANA MOUNTAINS AND FOOTHILLS- SAN DIEGO COUNTY MOUNTAINS- APPLE AND LUCERNE VALLEYS- COACHELLA VALLEY- SAN DIEGO COUNTY DESERTS- 300 AM PST TUE DEC 28 2004 .DAY ONE...TODAY AND TONIGHT... AN APPROACHING PACIFIC STORM WILL BRING A LONG DURATION OF PRECIPITATION...HEAVY AT TIMES...THROUGH WEDNESDAY. LOCAL STRONG GUSTY WINDS WILL ACCOMPANY THIS STORM...ESPECIALLY IN THE MOUNTAINS. LOCAL FLOODING AND MUDSLIDES WILL BE POSSIBLE...ESPECIALLY IN AND BELOW RECENTLY BURNED AREAS. RAINFALL TOTALS WILL RANGE FROM 1 TO 2 INCHES IN THE DESERTS...2 TO 4 INCHES IN MOST COASTAL AND VALLEY AREAS...AND 4 TO 7 INCHES IN THE MOUNTAINS. SOUTHWEST FACING SLOPES OF THE SAN BERNARDINO MOUNTAINS COULD HAVE RAINFALL TOTALS AROUND 10 INCHES. THE SNOW LEVEL WILL START ABOVE 7000 FEET AND THEN LOWER TO NEAR 5500 FEET WEDNESDAY. THE FOLLOWING WARNINGS...WATCHES AND ADVISORIES ARE IN EFFECT... FLASH FLOOD WATCH FOR ALL AREAS UNTIL 400 PM WEDNESDAY...SEE LAXFFASGX. RIVER FLOOD STATEMENT FOR SAN DIEGO AND SAN LUIS REY RIVERS...SEE LAXRVSSGX. WINTER STORM WARNING FOR THE SAN BERNARDINO AND RIVERSIDE COUNTY MOUNTAINS ABOVE 6500 FEET UNTIL 400 PM WEDNESDAY...SEE LAXWSWSGX. HIGH WIND WARNING FOR THE SAN BERNARDINO...RIVERSIDE AND SAN DIEGO COUNTY MOUNTAINS BELOW 6500 FEET UNTIL NOON WEDNESDAY...SEE LAXNPWSGX. WIND ADVISORY ALL OTHER AREAS UNTIL NOON WEDNESDAY...SEE LAXNPWSGX. GALE WARNING INNER AND OUTER WATERS TODAY...SEE LAXCWFSGX MARINE WEATHER STATEMENT...SEE LAXMWSSGX. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY. THE STORM WILL CONTINUE TO AFFECT THE AREA INTO WEDNESDAY WITH PERIODS OF HEAVY PRECIPITATION AND STRONG GUSTY WINDS...DECREASING IN THE AFTERNOON. SKYWARN ACTIVATION STATEMENT...WEATHER SPOTTERS HAVE BEEN ACTIVATED. ATKIN
In the hours before
Local storm report, Dec 28, 7:49 PM PST, 4 hours 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN DIEGO CA
749 PM PST TUE DEC 28 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0300 PM WATER SPOUT 10 W OCEANSIDE 33.20N 117.55W
12/28/2004 XXX XX COAST GUARD
WATERSPOUT WAS SPOTTED 10 MILES OFF THE COAST OF
OCEANSIDE.
0508 PM HAIL FULLERTON 33.88N 117.93W
12/28/2004 0.25 INCH ORANGE CA TRAINED SPOTTER
1/4 INCH HAIL WAS REPORTED IN FULLERTON.
0630 PM FUNNEL CLOUD FULLERTON 33.88N 117.93W
12/28/2004 ORANGE CA DEPT OF HIGHWAYS
CHP REPORTED A FUNNEL CLOUD OVER FULLERTON.
&&
SCVThe office that day
Everything else NWS San Diego, CA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Dec 28, 6:06 PM PST | Severe Thunderstorm Warning | SGX | Orange | 24 min |
| Dec 28, 11:22 PM PST | Special Marine Warning | SGX | 2 hr | |
| Dec 29, 12:10 AM PST | Flash Flood Warning | SGX | San Diego | 4 hr |
| Dec 29, 12:15 AM PST | Severe Thunderstorm Warning | SGX | Orange | 60 min |
| Dec 29, 12:22 AM PST | Special Marine Warning | SGX | 2 hr | |
| Dec 29, 1:20 AM PST | Flash Flood Warning | SGX | San Bernardino | 3 hr |
| Dec 29, 1:45 AM PST | Severe Thunderstorm Warning | SGX | San Diego | 60 min |
| Dec 29, 2:01 AM PST | Severe Thunderstorm Warning | SGX | Riverside, San Bernardino | 59 min |
| Dec 29, 3:40 AM PST | Flash Flood Warning | SGX | San Bernardino | 2 hr |
| Dec 29, 3:45 AM PST | Flash Flood Warning | SGX | San Diego | 2 hr |
| Dec 29, 5:45 AM PST | Flash Flood Warning | SGX | San Diego | 2 hr |
Nearby
Severe Thunderstorm Warnings in California, 2004Every severe thunderstorm warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.